Utah, 2020Drought in Utah, September 1 to 30, 2020
September 1 to 30, 2020 · NWS GJT · 7 events in 7 counties and zones
Temperatures were above normal and precipitation was below normal across much of Utah during the month of September. As a result, drought conditions persisted across the entirety of eastern Utah and worsened to the exceptional category in some areas by the end of the month.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures were above normal and precipitation was below normal across much of Utah during the month of September. As a result, drought conditions persisted across the entirety of eastern Utah and worsened to the exceptional category in some areas by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 10:49 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 31, 10:49 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1149 PM MDT Mon Aug 31 2020
.UPDATE...
Issued at 906 PM MDT Mon Aug 31 2020
Cooling temperatures and showers have caused relative humidity to
rise above critical levels across the region this evening. Gusty
winds associated with a cold front moving southward through the
area will continue to buffet the area, but critical fire weather
conditions have ceased. Therefore, the Red Flag Warning has been
allowed to expire.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 310 PM MDT Mon Aug 31 2020
Satellite imagery shows a large area of cloud cover (associated with
a frontal boundary and stratiform precipitation) over NW portions of
the forecast area moving SE as advertised the last few days.
Additional scattered cumulus stretches across much of the forecast
area with showers and storms initiating off of peaks and moving
quickly northeast in the flow. QG forcing highlights this band of
stratiform precipitation currently showing up on radar returns near
the Vernal area. Areas of convection within the showery
precipitation over the southern 2/3 of the CWA appear to be fairly
weak and short lived given the limited CAPE and jet aloft. However,
with the downdrafts adding to the already tightening gradient at the
surface, brief wind gusts in excess of 50 mph will be possible in
the vicinity of this activity as the front approaches.
The tricky part of the forecast occurs tonight as the well-
advertised cold front passes north to south through the region.
Precipitation is still on track to move through...but the dry(ier)
surface conditions will likely keep us from experiencing a
widespread blanket of precipitation. At any rate, the higher
elevations along the Divide (particularly in central Colorado) will
see the highest rainfall accumulations (and maybe some very isolated
snowfall near the highest peaks). With that being said, tomorrow
morning will the coldest in quite some time. Precipitation chances
linger in the San Juans through Tuesday afternoon, thanks to the
influence of the trough, before we enter another dry period. We'll
keep the cool temperatures around through the day on Tuesday before
warming things back up in the long term...
.LONG TERM...(Wednesday through Monday)
Issued at 310 PM MDT Mon Aug 31 2020
A large area of high pressure sets up over the western U.S. at the
start of the long term period and remains in control through the
weekend. Remember those cooler temperatures on Tuesday? Yeah, we do
too because highs on Wednesday will jump back up to above normal and
even more so on Thursday as the high continues to shift east. Expect
highs to run about 10 degrees above normal from Friday onwards for
the entire CWA. The location of the high and anti-cyclonic flow will
keep moisture suppressed to our south so don't expect any
precipitation next week either. Hot and dry...been saying this all
summer and it continues into September. Another system looks to drop
down from the north next Monday/Tuesday as per the EC and GFS but
the finer details are too far out to really nail down any
specifics...yet.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1149 PM MDT Mon Aug 31 2020
Precipitation band is slowly working south across the Tavaputs
with lighter precip ahead of it. VFR is remaining in place a
rainfall rates are light though some spots should reach ILS
overnight. Gusty winds are still possible coming out of the
showers with numerous outflow boundaries emanating from showers.
Isolated thunderstorms also possible near CNY through 08Z. All
indications are for quickly clearing skies through sunrise and mid
morning so VFR will continue with some gusty winds remaining in
near KDRO in the post fropa environment.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
UPDATE...NL
SHORT TERM...SS
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Aug 31, 2:38 AM MST, 21 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
338 AM MDT Mon Aug 31 2020
COZ001>014-017>023-UTZ022>025-027>029-010945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
338 AM MDT Mon Aug 31 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development will be possible today and tonight as a
front approaches then pushes through the area overnight. Gusty
outflow winds will be the main threat though a few storms will be
capable of producing some small hail. The dry and breezy
conditions ahead of the front will create critical fire weather
conditions this afternoon. The cold air moving in with this system
will also be capable of producing some light snow...but this
should be mainly above timberline.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
High pressure building in the wake of the cold front will bring
another extended dry and hot period to end out the forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Aug 31, 7:06 PM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
806 PM MDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 3 N DELTA 38.78N 108.07W
08/31/2020 M51 MPH DELTA CO AWOS
AWOS STATION KAJZ BLAKE FIELD AIRPORT,
DELTA.
&&
NLLocal storm report, Aug 31, 8:09 PM MST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
909 PM MDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND GST 46 NNE CASTLE VALLEY 39.28N 109.22W
08/31/2020 M56 MPH GRAND UT MESONET
MESONET STATION BCRU1 BRYSON CANYON.
&&
NLLocal storm report, Aug 31, 8:10 PM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
910 PM MDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 8 SE LA SAL JCT ARPT 38.22N 109.28W
08/31/2020 M46 MPH SAN JUAN UT MESONET
MESONET STATION BIVU1 BIG INDIAN VALLEY.
&&
NLLocal storm report, Aug 31, 8:16 PM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
916 PM MDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND GST 3 NNW HOTCHKISS 38.85N 107.74W
08/31/2020 M57 MPH DELTA CO MESONET
MESONET STATION JAYC2 JAY, HOTCHKISS 3NNW.
&&
NLLocal storm report, Aug 31, 8:19 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
919 PM MDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 2 E RIFLE 39.53N 107.73W
08/31/2020 M46 MPH GARFIELD CO ASOS
ASOS STATION KRIL GARFIELD COUNTY RGNL AP.
&&
NLLocal storm report, Aug 31, 9:07 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1007 PM MDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND GST DOUGLAS PASS 39.60N 108.81W
08/31/2020 M48 MPH GARFIELD CO MESONET
MESONET STATION CO098 139S034 DOUGLAS PASS.
&&
NLDrought, Southeast Utah
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the entirety of the zone through the end of September.
Drought, La Sal & Abajo Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the far northern and the southern portions of the zone and worsened to the exceptional (D4) category across the central portion of the zone by the end of September.
Drought, Canyonlands / Natural Bridges
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the majority of the zone and worsened to the exceptional (D4) category across the northeast portion of the zone by the end of September.
Drought, Grand Flat and Arches
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the entirety of the zone through the end of September.
Drought, Tavaputs Plateau
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the entirety of the zone through the end of September.
Drought, Eastern Uinta Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the majority of the zone and worsened to the exceptional (D4) category across the northeast portion of the zone by the end of September.
Drought, Eastern Uinta Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
The extreme (D3) drought expanded slightly further north to encompass the majority of the northern tier of the area by the end of September. Elsewhere, the extreme drought persisted across all but the far southeast portion of the zone which worsened to the exceptional (D4) category by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 1 to 4, 20202 deaths · $590,000 · 13 events
- Flash Flooding and Heavy Rain in North Carolina, September 1, 20201 death · $60,000 · 14 events
- Tornadoes and Flash Flooding in Arkansas, September 1 to 2, 2020$250,000 · EF2 · 45 events
- Wildfire in California, September 1 to 30, 2020$27 million · 1 event
- Rip Current in Puerto Rico, September 1, 20201 death · 1 event
- Drought in Maine, September 1 to 30, 2020$9.0 million · 18 events
- Wildfire in California, September 1 to 30, 202015 injured · 1 event
- Drought in Iowa, September 1 to 30, 2020$567,000 · 9 events
- Flash Flooding and Flooding in Oklahoma, September 1 to 4, 2020$140,000 · 52 kt wind · 11 events
- Damaging Wind and Heavy Rain in North Carolina, September 1, 2020$125,000 · 2 events
- Drought in South Dakota, September 1 to 30, 2020$102,000 · 2 events
- Drought in New Mexico, September 1 to 30, 202037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917613, 917614, 917615, 917616, 917617, 917618, 917619.